Alert archive / California / Flash Flood Warnings in 1998

Flash Flood Warning 11, NWS San Diego, CA

February 23, 1998San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Feb 23, 1998, 5:55 PM PST for San Bernardino County, California. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 1998, 5:55 PM PST (01:55 UTC)
Expired
Feb 24, 1998, 1:00 AM PST
In force
7 hr
Issued by
NWS San Diego, CA
Area
Whole counties

County San Bernardino County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 1.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 1998-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 1998-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSAN 240155
FFWSAN
CAC071-240900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
555 PM PST MON FEB 23 1998

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1 AM TUESDAY
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST CALIFORNIA

   ...THE MOUNTAINS AND FOOTHILLS OF SAN BERNARDINO COUNTY...
   ...THE SAN BERNARDINO COUNTY INLAND EMPIRE...

AT 545 PM DOPPLER RADAR DETECTED HEAVY RAIN ACROSS ALL OF WESTERN SAN
BERNARDINO COUNTY. RAINFALL RATES OF ONE-HALF TO ONE INCH PER HOUR
HAVE BEEN REPORTED IN THE MOUNTAINS AND FOOTHILLS...AND THE HEAVY
RAIN WILL CONTINUE THROUGH MIDNIGHT. THE HEAVY RAIN ON ALREADY
SATURATED GROUND WILL PRODUCE FLOODING IN SOME AREAS TONIGHT.
AREAS MOST SUSEPTIBLE TO FLOODING INCLUDE LYTLE CREEK...CAJON
CREEK...THE YUCAIPA AREA...AND THE BURN AREAS NORTH OF SAN BERNARDINO.

OTHER RIVERS IN SAN BERNARDINO COUNTY THAT ARE BEING WATCHED CLOSELY
INCLUDE EAST TWIN CREEK...CITY CREEK AND MILL CREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

MOEDE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 2:45 PM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Feb 23, 2:45 PM PST, 3 hours 10 minutes before
SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
245 PM PST MON FEB 23 1998

                          ...SYNOPSIS...
A FLOOD WARNING REMAINS IN EFFECT FOR THE SAN DIEGUITO RIVER BELOW
LAKE HODGES. UNTIL 10 AM TUESDAY...A FLASH FLOOD WATCH IS IN EFFECT
FOR ALL OF SOUTHWESTERN CALIFORNIA...A FLOOD WATCH IS IN EFFECT FOR
THE LOWER SAN DIEGO RIVER...AND A WINTER STORM WARNING IS IN EFFECT
ABOVE 5000 FT TONIGHT. A HEAVY SURF ADVISORY IS IN EFFECT THROUGH
TUESDAY. A HIGH WIND WARNING IS IN EFFECT UNTIL 9PM FOR THE APPLE AND
YUCCA VALLEYS...AND WIND ADVISORIES COVER PARTS OF THE NORTHERN ZONES
TONIGHT. A STRONG STORM OFF THE COAST WILL BRING RAIN...OCCASIONALLY
HEAVY WITH SOME THUNDERSTORMS TONIGH AND TUESDAY MORNING. SOME
THUNDERSTORMS COULD HAVE HAIL...ESPECIALLY TUESDAY MORNING. SNOW IS
EXPECTED IN THE MOUNTAINS MAINLY TONIGHT AND TUESDAY MORNING.
PRECIPITATION SHOULD DECREASE TUESDAY AFTERNOON AND EVENING. TOTAL
RAINFALL WILL AVERAGE AROUND 2 INCHES NEAR THE COAST AND 4 INCHES IN
THE MOUNTAINS...THOUGH LOCALLY HIGHER AMOUNTS ARE EXPECTED.

                         ...DISCUSSION...
THE STORM IS NOW CENTERED NEAR 34N/128W AND IS STILL HEADED ESE BUT
SLIGHTLY NORTH OF ITS PREVIOUS EXPECTED TRACK. THIS WOULD BRING
CERTAIN HEAVY RAIN TO THE AREA AS PREVIOUSLY THE ONLY UNCERTAINTY WAS
IF THE SYSTEM WERE TO GO TOO FAR SOUTH. CURRENT TRACKING...WITH SOME
ASSUMPTION OF FURTHER SLOWING...WOULD BRING THIS CENTER OF THE STORM
VERY NEAR SAN DIEGO AROUND 10AM TUESDAY. THIS IS NORTH OF THE 12Z ETA
FORECAST. SEE LAXQPSSAN FOR SPECIFIC PRECIP FORECASTS.

THE HIGH WIND WARNING IS IN EFFECT FOR THE APPLE/YUCCA VALLEYS DUE TO
THE MOUNTAIN WAVE BRINGING THE STRONG WINDS AT 850MB/700MB TO THE
SURFACE. THE COLD FRONT SHOULD MOVE THROUGH AROUND 9PM TO MAKE THE
WINDS MORE WESTERLY AND DECREASE THE MOUNTAIN WAVE EFFECTS THEN...BUT
WINDS SHOULD STILL BE OF WIND ADVISORY CRITERIA.

COOLING IS JUST NOW STARTING UP IN THE BIG BEAR AREA...SO THE SNOW
LEVEL SHOULD BE COMING DOWN SOON FROM ITS LOFTY 8000 FOOT VALUE OF
TODAY. THUS...THE WINTER STORM WARNING WILL BE IN EFFECT UNTIL 10AM
TUESDAY WITH THE COPIOUS MOISTURE AND SNOW LEVEL FALLING TO NEAR 4000
FEET.

PRECIP SHOULD END EARLY TUESDAY NIGHT SINCE 850MB MOISTURE DECREASES
AROUND THEN...THOUGH IT MIGHT LINGER IN THE MOUNTAINS A BIT LONGER AS
IT TYPICALLY DOES. THE HEAVIEST PRECIP SHOULD END AROUND WHEN THE LOW
PASSES THROUGH. STRONG...MAYBE SEVERE THUNDERSTORMS ARE EXPECTED
TUESDAY MORNING DUE TO THE -27C 500MB TEMPS THAT ARE EXPECTED AND THE
STILL COPIOUS MOISTURE.

WEDNESDAY AND THURSDAY LOOK FAIR.

SAN WU 057/060 050/062 049 07++2

MAXWELL

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:30 PM PSTFlash Flood WarningSGXOrange7 hr
Feb 23, 10:00 PM PSTFlash Flood WarningSGXSan Diego5 hr
Feb 23, 10:15 PM PSTFlash Flood WarningSGXRiverside5 hr
Feb 23, 10:25 PM PSTSevere Thunderstorm WarningSGXSan Diego50 min
Feb 24, 12:45 AM PSTFlash Flood WarningSGXOrange, San Bernardino5 hr
Feb 24, 12:45 AM PSTFlash Flood WarningSGXRiverside, San Diego5 hr
Feb 24, 5:45 AM PSTFlash Flood WarningSGXOrange, Riverside, San Diego2 hr
Feb 24, 5:45 AM PSTFlash Flood WarningSGXSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.